Alert archive / Kentucky / Tornado Warnings in 2003
Tornado Warning 23, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 4, 2003, 9:58 PM CDT for Livingston County, Kentucky; Pope County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 9:58 PM CDT (02:58 UTC)
- Expired
- May 4, 2003, 10:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Pope County, IL, Livingston County, KY
The radar
The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
980 WFUS53 KPAH 050258 TORPAH ILC151-KYC139-050345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 957 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * TORNADO WARNING FOR... POPE COUNTY IN SOUTHERN ILLINOIS LIVINGSTON COUNTY IN WESTERN KENTUCKY * UNTIL 1045 PM CDT * AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES SOUTHWEST OF GOLCONDA...OR NEAR METROPOLIS...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE BURNA FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM...ALONG WITH LARGE HAIL AND WINDS IN AND CLOSE TO THE STORM AS HIGH AS 60 MPH. SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3736 8869 3720 8851 3725 8829 3743 8845 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 4, 2:44 PM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 4, 2:44 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 244 PM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE STORMS. SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER NEBRASKA...KANSAS AND OKLAHOMA. EXPECT THIS SYSTEM TO MERGE INTO A POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY. AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL MENTION HEAVY RAIN. LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO WINDS...TEMPERATURES. EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION. TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY. .PAH...NONE. SPODEN
Hazardous weather outlook, May 4, 8:57 PM CDT, 1 hour 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 857 PM CDT SUN MAY 4 2003 ...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE. ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING HOURS. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON. PS
In the hours before
Local storm report, May 4, 9:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
916 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 PM COWLING IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
DESLocal storm report, May 4, 9:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM OLIVE BRANCH IL 1.75 INCH HAIL
05/04/03 ALEXANDER REPORTED BY EOC ALSO 60
MPH WIND WITH SOME TREES
DOWNLocal storm report, May 4, 9:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0918 PM BELMONT IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
EMA
0920 PM DELTA MO FLOODING
05/04/03 CAPE GIRARDEAU STREET FLOODING 2 1/2
INCHES OF RAIN WITH 1
INCH IN 20 MINUTESLocal storm report, May 4, 9:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0924 PM OLMSTEAD IL 0.75 INCH HAIL
05/04/03 PULASKI REPORTED BY PULASKI
COUNTY DESLocal storm report, May 4, 9:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM KEVIL KY 60 MPH WIND GUST
05/04/03 BALLARD REPORTED BY TRAINED
SPOTTERSLocal storm report, May 4, 9:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0951 PM WEST PADUCAH KY 60 MPH WIND GUST
05/04/03 MCCRACKEN REPORTED BY WFO PADUCAH
PERSONNELThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:25 PM CDT | Tornado Warning | PAH | Ballard | 50 min |
| May 4, 9:40 PM CDT | Tornado Warning | PAH | McCracken | 50 min |
| May 4, 9:47 PM CDT | Flash Flood Warning | PAH | Ballard, McCracken | 3 hr |
| May 4, 10:07 PM CDT | Tornado Warning | PAH | Calloway | 38 min |
| May 4, 10:13 PM CDT | Tornado Warning | PAH | Graves | 32 min |
| May 4, 10:23 PM CDT | Tornado Warning | PAH | Crittenden | 37 min |
| May 4, 10:24 PM CDT | Tornado Warning | PAH | Union | 36 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 43 min |
| May 4, 10:50 PM CDT | Flash Flood Warning | PAH | Calloway, Carlisle, Fulton, Graves, Hickman, Lyon and 2 more | 6 hr |
| May 4, 10:50 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 40 min |
| May 4, 10:55 PM CDT | Tornado Warning | PAH | Webster | 35 min |
| May 4, 10:57 PM CDT | Tornado Warning | PAH | Trigg | 48 min |
| May 4, 11:07 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 53 min |
| May 4, 11:18 PM CDT | Tornado Warning | PAH | Calloway | 57 min |
| May 4, 11:33 PM CDT | Tornado Warning | PAH | Daviess, McLean | 42 min |
| May 4, 11:36 PM CDT | Tornado Warning | PAH | Christian, Todd | 54 min |
| May 4, 11:52 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 53 min |
| May 5, 1:25 AM CDT | Flash Flood Warning | PAH | Christian, Todd | 3 hr |
| May 5, 2:16 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 44 min |
| May 5, 2:39 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 36 min |
| May 4, 8:04 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 26 min |
| May 4, 8:39 PM CDT | Severe Thunderstorm Warning | PAH | White | 36 min |
| May 4, 9:00 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 45 min |
| May 4, 9:08 PM CDT | Tornado Warning | PAH | Alexander | 37 min |
| May 4, 9:11 PM CDT | Tornado Warning | PAH | Pulaski | 49 min |
| May 4, 9:16 PM CDT | Severe Thunderstorm Warning | PAH | Wabash | 29 min |
| May 4, 9:36 PM CDT | Flash Flood Warning | PAH | Johnson | 3 hr |
| May 4, 10:11 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 34 min |
| May 5, 12:58 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 32 min |
| May 5, 2:12 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 18 min |
Nearby
Tornado Warnings in Kentucky, 2003Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.